MAUDE Adverse Event Report: COOK INC CXI SUPPORT CATHETER; KRA CATHETER, CONTINUOUS FLUSH

COOK INC CXI SUPPORT CATHETER; KRA CATHETER, CONTINUOUS FLUSH
Model Number G56550
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter: occupation = lead tech.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a procedure involving the left leg, the tip of a cxi support catheter separated in the patient.Access was obtained in the right groin and a contralateral approach was used to target the proximal anterior tibial artery; however the device could not cross from above.Access was then obtained in the pedal artery using an unspecified 5-french pedal access kit.The complaint device was advanced with another manufacturer's wire guide into the anterior tibial.The anatomy was highly calcified, and the physician moved the catheter and wire back and forth in an attempt to move through the calcified anatomy; however, the wire did not cross.As the user attempted to remove the catheter, it was found to be stuck on the wire guide.The user applied force to remove the catheter and noted that the tip of the catheter and the other manufacturer's wire separated inside of the patient.The separated portion of the complaint device was reportedly located in the dead space within the anterior tibial artery.Because there was no blood flow in this area, the physician was not concerned about migration and therefore the device fragment was left in the patient, as there was no danger to the patient.There are no plans to retrieve the broken piece of the device.The separation occurred toward the end of the procedure, and the user was unable to cross and treat the affected area.The physician continued treatment in other areas, with some treated successfully.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Correction- the summary report designation is incorrect; the report is not a summary report.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Event summary as reported, during a procedure involving the left leg, the tip of a cxi support catheter separated in the patient.Access was obtained in the right groin and a contralateral approach was used to target the proximal anterior tibial artery; however the device could not cross from above.Access was then obtained in the pedal artery using an unspecified 5-french pedal access kit.The complaint device was advanced with another manufacturer's wire guide into the anterior tibial.The anatomy was highly calcified, and the physician moved the catheter and wire back and forth in an attempt to move through the calcified anatomy; however, the wire did not cross.As the user attempted to remove the catheter, it was found to be stuck on the wire guide.The user applied force to remove the catheter and noted that the tip of the catheter and the other manufacturer's wire separated inside of the patient.The separated portion of the complaint device was reportedly located in the dead space within the anterior tibial artery.Because there was no blood flow in this area, the physician was not concerned about migration and therefore the device fragment was left in the patient, as there was no danger to the patient.There are no plans to retrieve the broken piece of the device.The separation occurred toward the end of the procedure, and the user was unable to cross and treat the affected area.The physician continued treatment in other areas, with some treated successfully.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation ¿ evaluation a visual inspection of the returned device was conducted.A document-based investigation was also performed including a review of complaint history, device history record, dimensional verification, drawings, the instructions for use, manufacturing instructions, and quality control data.The complainant returned one cx support catheter device to cook for investigation.Physical examination of the returned device showed the distal end is wrinkled and the distal tip is missing.The overall length of the device was 82.9cm.The results from the physical examination of the returned device are consistent with the reported failure mode; however, there is no evidence that the device was manufactured out of specification.A review of complaint history records shows no other complaints associated with the complaint device lot.A review of the device history record (dhr) found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other related complaints from the lot have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions: ¿the catheter should not be advanced through an area of resistance unless the source of resistance is identified by fluoroscopy and appropriate steps are taken to reduce or remove the obstruction.¿ how supplied: ¿supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ a clinical assessment was completed: with current information, the most likely cause for this event can be traced to the patient¿s anatomy and user/procedural issues.It is known that the anatomy was highly calcified, and the initial contralateral approach was unsuccessful.The physician reportedly moved the wire guide and cxi back and forth in an attempt to cross the calcified anatomy.The ifu instructs not to advance the catheter through an area of resistance unless the source of resistance is identified by fluoroscopy and appropriate steps are taken to reduce or remove the obstruction.It is likely that the cxi became damaged as it was moved back and forth through the calcified anatomy.Upon attempted removal, the user applied force and the cxi and wire guide separated.Cook has concluded that patient anatomy likely contributed to this incident as it was reported that the vasculature was highly calcified, requiring additional force to remove the complaint device.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information since the last report was submitted.

Brand Name
CXI SUPPORT CATHETER
Common Device Name
KRA CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11411070
Report Number1820334-2021-00876
Device Sequence Number3544721
Product Code KRA
UDI-Device Identifier00827002565500
UDI-Public(01)00827002565500(17)230717(10)13312654
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K122796
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/17/2023
Device Model NumberG56550
Device Catalogue NumberCXI-2.6-18-90-0
Device Lot Number13312654
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2021
Initial Date Received by Manufacturer 02/22/2021
Supplement Date Received by Manufacturer04/05/2021
07/02/2021
Initial Report FDA Received Date03/04/2021
Supplement Report FDA Received Date04/16/2021
07/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON V18 WIRE; BOSTON V18 WIRE
Outcome Attributed to Adverse Event Other;